Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 150, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 1995, 6:04 PM EDT for Giles County, Virginia. It was in force for 56 min.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1995, 6:04 PM EDT (22:04 UTC)
- Expired
- Jun 27, 1995, 7:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Giles County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KRNK 272200 RRA SVRRNK VAC071-272300- BULLETIN - EBS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 600 PM EDT TUE JUN 27 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...GILES COUNTY AT 600 PM EDT...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM NEAR THE TOWN OF PEARISBURG IN CENTRAL GILES COUNTY. THIS STORM HAS ALREADY PRODUCED SMALL HAIL. IT COULD PRODUCE HAIL 3/4 OF AN INCH OR LARGER AND DAMAGING WINDS AS WELL. ALSO...THIS STORM HAS BROUGHT NEARLY TWO /2.0/ INCHES OF RAIN TO CENTRAL GILES COUNTY SINCE 515 PM. FLASH FLOODING OF SMALL CREEKS AND STEAMS IS POSSIBLE AS A RESULT OF THIS HEAVY RAINFALL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DD/JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 27, 2:45 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT TUE JUN 27 1995 DISCUSSION...JUST A QUICK ONE...WHAT HAPPENED TO THOSE GOOD OL BURMUDA HIGHS? NOTHING CHANGES MUCH OVER THE NEXT COUPLE OF DAYS. LKS TO ME LIKE THE FNT IS STILL UP OVER MD THIS AFTN. MDLS SHOW FNT MOVG DOWN INTO NC NEXT 48 HRS WITH THTE RIDGE ALSO SHIFTG SW OF THE RNK CWA. BUT I DONT SEE THE PUSH TO GET IT THAT FAR SOUTH. THNK THNGS WL STAY THE WAY THEY ARE WITH DEFORMATION ZONE AND THTE RIDGE HANGING OVER US. WIND FIELD REMAINS WEAK THRU THE PD. PERSISTENCE THE KEY IN THIS FCST. JDS
In the hours before
Special weather statement, Jun 27, 12:24 PM EDT, 5 hours 40 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-281200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON PM EDT TUE JUN 27 1995 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...MAINLY NORTH AND EAST OF THE NEW RIVER VALLEY. WITH THE ATMOSPHERE OVER THE REGION REMAINING VERY MOIST AND UNSTABLE...AN APPROACHING BACK DOOR COLD FRONT...AND A WEAK UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST SOME THUNDERSTORMS MAY APPROACH OR REACH SEVERE LEVELS. AS IN THE LAST SEVERAL DAYS THOUGH THE GREATEST THREAT FROM THUNDERSTORMS IS VERY HEAVY RAIN CAUSING LOCALIZED FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTHERN VIRGINIA AS WELL AS PORTIONS OF WESTERN WEST VIRGINIA INTO TONIGHT. WITH THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AND THE CHANCE FOR FLASH FLOODING...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JDS
Special weather statement, Jun 27, 2:20 PM EDT, 3 hours 44 minutes before
VAZ047-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 2:20 PM EDT TUE JUN 27 1995 ...FLASH FLOOD WARNING FOR BUCKINGHAM COUNTY CANCELLED... THE FLASH FLOOD WARNING PREVIOUSLY ISSUED FOR BUCKINGHAM COUNTY IS NOW CANCELLED. THE HEAVY RAINFALL PRODUCING THUNDERSTORM IS NOW OVER WESTERN AMELIA COUNTY... AND IS NO LONGER A THREAT TO EASTERN BUCKINGHAM COUNTY. A FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 10:00 PM... AND THERE IS THE POSSIBILITY OF ADDITIONAL THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND TONIGHT. MG
Special weather statement, Jun 27, 2:24 PM EDT, 3 hours 40 minutes before
VAZ047-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 2:20 PM EDT TUE JUN 27 1995 ...FLASH FLOOD WARNING FOR BUCKINGHAM COUNTY CANCELLED... THE FLASH FLOOD WARNING PREVIOUSLY ISSUED FOR BUCKINGHAM COUNTY IS NOW CANCELLED. THE HEAVY RAINFALL PRODUCING THUNDERSTORM IS NOW OVER WESTERN AMELIA COUNTY... AND IS NO LONGER A THREAT TO EASTERN BUCKINGHAM COUNTY. A FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 10:00 PM... AND tTHERE IS THE POSSIBILITY OF ADDITIONAL THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND TONIGHT. MG
Special weather statement, Jun 27, 4:48 PM EDT, 1 hour 16 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-230300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 27, 4:50 PM EDT, 1 hour 14 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280300- SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 27, 4:52 PM EDT, 1 hour 12 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280300- SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:23 PM EDT | Flash Flood Warning | RNK | Campbell | 2 hr |
| Jun 26, 11:21 PM EDT | Flash Flood Warning | RNK | Alleghany, Botetourt | 2 hr |
| Jun 27, 1:14 PM EDT | Flash Flood Warning | RNK | Buckingham | 3 hr |
| Jun 27, 4:56 PM EDT | Flash Flood Warning | RNK | Charles City | 2 hr |
| Jun 27, 5:43 PM EDT | Flash Flood Warning | RNK | Halifax | 2 hr |
| Jun 27, 6:04 PM EDT | Flash Flood Warning | RNK | Giles | 56 min |
| Jun 27, 6:53 PM EDT | Flash Flood Warning | RNK | Giles | 97 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.